Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Homotopy types of the deleted product of unions of two simplexes

Author: W. T. Whitley
Journal: Proc. Amer. Math. Soc. 33 (1972), 151-155
MSC: Primary 55D15
MathSciNet review: 0292078
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If X is a space, let $ {X^\ast} = X \times X - D$, where D is the diagonal. If f is a map on X to a space Y, let $ X_f^\ast = \{ (x,y) \in {X^\ast}\vert f(x) \ne f(y)\} $. In this paper we continue our investigation, begun in [6], of the homotopy types of $ {X^\ast}$ and $ X_f^\ast$, and of a question due to Brahana [1, p. 236], as to when the homotopy types of $ {X^\ast}$ and $ X_f^\ast$ are the same. If X is the union of two nondisjoint simplexes, and if f is a simplicial map on X, we are able, using results and techniques developed in [6], to express the homotopy types of $ {X^\ast}$ and $ X_f^\ast$ in terms of spheres, and then to determine when the homotopy types of these spaces are the same.

References [Enhancements On Off] (What's this?)

  • [1] T. R. Brahana, On a class of isotopy invariants, Topology of 3-Manifolds and Related Topics (Proc. The Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 235-237. MR 25 #5514. MR 0142121 (25:5514)
  • [2] S. T. Hu, Isotopy invariants of topological spaces, Proc. Roy. Soc. 255 (1970), 331-366. MR 0113226 (22:4064)
  • [3] C. W. Patty, Isotopy invariants of trees, Duke Math. J. 31 (1964), 183-197. MR 28 #2548. MR 0159331 (28:2548)
  • [4] -, Polyhedra whose deleted products have the homotopy type of the n-sphere, Duke Math. J. 36 (1969), 233-236. MR 40 #2076. MR 0248826 (40:2076)
  • [5] -, Deleted products with homotopy types of spheres, Trans. Amer. Math. Soc. 147 (1970), 223-240. MR 40 #6558. MR 0253343 (40:6558)
  • [6] W. T. Whitley, Deleted products of spaces which are unions of two simplexes, Trans. Amer. Math. Soc. 157 (1971), 99-111. MR 0358792 (50:11251)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55D15

Retrieve articles in all journals with MSC: 55D15

Additional Information

Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society